drug-induced autophagic vacuolar cardiomyopathy
Wednesday 22 May 2013
Autophagic vacuolar cardiomyopathy is an underrecognized, but potentially fatal, complication of treatment with chloroquine (CQ) and its derivative hydroxychloroquine (HCQ), which are used as therapy for malaria and common connective tissue disorders.
Currently, the diagnosis of autophagic vacuolar cardiomyopathy is established through an endomyocardial biopsy and requires electron microscopy, which is not widely available and has a significant potential for sampling error.
Immunohistochemistry for autophagic markers LC3 and p62 can replace electron microscopy in the diagnosis of HCQ-induced and colchicine-induced autophagic vacuolar skeletal myopathies.
CQ-induced or HCQ-induced autophagic vacuolar cardiomyopathy is not universally fatal, but successful treatment requires early detection.
LC3 and p62 as Diagnostic Markers of Drug-induced Autophagic Vacuolar Cardiomyopathy: A Study of 3 Cases. Daniels BH, McComb RD, Mobley BC, Gultekin SH, Lee HS, Margeta M. Am J Surg Pathol. 2013 May 15. PMID: #23681079#